Small relapse equals muscle atrophy
July 9, 2018 at 11:54 pm
I had a small relapse starting 3 weeks ago. Numbness crept back into my fingers, toes, and feet, with what felt like pins and needles on the surface of my skin, knees and elbows down.
I reported it within a couple days to my neurologist and he started me on 60mg of prednisone in addition to my bi-weekly hits of IVIG.
Over the last day or so, it feels like the numbness is receding, but….
My strength, especially in my calves, and my over all stamina has been zapped. I had been progressing rather well and have been feeling strong enough to take on more and more physical tasks. I’ve never recovered 100% and before the relapse, still tired easily after physical exertion.
Yet today, I played 9 holes of golf, riding, and could barely finish the round. My leg strength wasn’t there and my energy levels depleted quickly. By the ninth hole, my legs felt like they were ready to buckle.
So, with just a few weeks of a minor relapse it seems my muscles were quickly weakened. So all the progress I made over the last year, seems to have been mostly wiped away.
I don’t know where I’m going with this, except to say this disease seems rather cruel. The unevenness of recovery, the peaks and valleys, and how quickly things can go south.
I know a lot of you are in worse shape, and I always keep that in mind when I wallow in self pity, but I’d love to see a light at the end of the tunnel where I regain 90-95% of my former life. I just don’t think this disease will allow anything close to that.
July 11, 2018 at 2:43 pm
Bryan, I replied to you here: https://forum.gbs-cidp.org/forums/topic/relapse-3/
July 12, 2018 at 12:34 pm
July 15, 2018 at 12:13 pm
An update. I think the IVIg and high doses of steroids have turned the tide. The numbness and tingling are slowly receding down the forearms and calves. And, my strength seems to be returning. Whereas I had the glove and sock feeling up to the elbows and knees, it, has receded to about halfway down the arms and legs.
But, also, at night, on Monday, I started to have terrible burning in the legs and feet. Far beyond anything I’ve experienced. It kept me up it was painful. I mentioned it to the nurses at my IVIg treatment and they sent a note to my Neurologist. He’s on vacation, but his sub sent in for a prescription for something I’ve never heard of.
Anyway, took one Thursday night before I went to bed and it knocked me out. Woke up with a zombie like feeling—you know—where you are floating above your body? I had that drugged out, horrible feeling all day long.
I said I know that feeling, I had it when I tried Cymbalta last year. I swore I’d never touch that DEVIL drug ever again. Sure enough, what he gave me was a generic Cymbalta. I hate that stuff. It doesn’t relieve your pain, it just makes you higher than kite, unable to function. I couldn’t and wouldn’t drive. My hands were shaking. I sweating like I was in sauna. Horrible, horrible medicine.
It took a day and half to get one pill’s effect out of my system.
Anyway, bottom line, now that I’m over the effects of Satan’s pill, I”m starting to feel better, my strength is recovering as fast as it was yanked away, and the numbness is slowly receding. As to the burning? I just saved all my Gabepentin to the evening and it takes enough of the burning away so I can sleep.
July 25, 2018 at 9:27 pm
Just a little update. Getting better has been sort of an up and down struggle. Depending upon the minute of the day, it seemed like I either felt horrible or I started to feel much better. Happy, I seem to be on the mend. The numbness is dissipating and my strength is better.
I’m not back to where I was, but I’m getting there.
Okay, I know CIDP is supposed to only hit below the knees and the elbows, but I think it affects more than that. When I start to decline, say below 65% of my former self, I get a terrible sciatic nerve pain that runs from my hip, through the buttocks, into the calf.
When I originally got CIDP, I had that exact pain and with this relapse it returned. The pain in the hip and calf is unbearable. Thankfully, as I have started to recover, that pain has gone away.
Anyone else have weird pains with their CIDP?
You must be logged in to reply to this topic.